The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

How quickly can I switch?


#1

I was hoping someone here might know the answer to this as I forgot to ask my GP. I have been taking a really low dose of topiramate for just 7 days but I want to switch to another anticonvulsant which I have been prescribed and just collected (Ethosuximide). My question is do I need to have a break between the two or can I just change from one to the other? Thanks in advance if anyone knows the answer to this.

I am taking it for dizziness, not seizures.


#2

I think you need to discuss it with your doctor because topiramate takes 9 days to completely leave the system I believe so mixing the two may not be a good idea. I could be wrong because you have only been taking a small dose but if it were me I would check with the doctor.


#3

Hi there. Thanks for your reply. On reflection, my doctor did tell me to let him know Tuesday if the Ethosuximide was ok (to go on my repeat prescription) so I guess he expected me to start it pretty much as soon as I got it. I did a drug interaction check and it doesn’t appear to interact with topiramate so I think I will try it tonight, as I don’t have work in the morning!!

I tolerated the topiramate better this time, I didn’t have usual ear fullness and blocked feeling but I did still have ear pain on and off all week. Is it still working well for you?


#4

I hope it works well for you Sara. I am glad you could start it straight away too. As for me, yes topiramate is definitely the right one I am delighted to say. I do still get changes in ear pressure more often but I can handle that as everything else is so much better. My dog is worn out with all the extra adventures we are having, I even tried to teach her to play football! She walked away in disgust but I thought it was funny and I didn’t fall over which is a first when attempting such things. So let’s hope you have equal success with your new med, I do hope so.


#5

Thank you Margaret. I bet your dog is sleeping well these days :sleeping: I am glad to hear you are still doing so well. It must be so nice to be able to do things again that you haven’t been able to. Despite the problems I had previously had with Topiramate I know it can help. If for any reason I don’t get on with this med I may well go back to it again at the same low dose in conjunction with Propranolol again. I just don’t want to have to live with earache.

Have you (or anyone reading this) had any earache or hearing sensitivity from Topiramate? I am asking because I would like to know if it wears off or persists?

Enjoy your adventures and the football training :slight_smile:


#6

Thank you Sara. Yes Star is a very tired :dog2:, but happy too.

I do get odd earache but I can’t say whether it is due to topiramate or not because I think I had it sporadically before. It isn’t bad, just annoying and so far at least, very short lived. Just a couple of minutes and it is gone. I also have sjogrens syndrome which alters my voice sometimes and the two things seem to happen at the same time so I really don’t know what causes what. Sorry, that isn’t much help at all. Hopefully someone else can be more helpful

I hope you are feeling better and ok about going back to work tomorrow.


#7

Thanks for the info, it is helpful to hear about someone elses experience. I just wrote a post moaning about the new med and about topiramate ear pain etc, then deleted it because I am not giving up yet! And I would rather end the day on a happier note. So …I hope you (and everyone else) had a good Easter break.

PS Star is a cute name for a dog. :slight_smile: